Feeds:
Posts
Comments

My psychiatrist has left my HMO. This isn’t the first time that this has happened to me but it makes me feel uncertain. I’m on a strange med mix for bipolar II: Adderall and Seroquel. You’d think that giving an upper and a downer to someone with rapid cycling bipolar would be a bad idea, but is works for me somehow. I’m afraid that my new shrink will want to fuck with my meds, despite the fact that this combination has been working for me for about 3 years.

At my last appointment with my old shrink she commented that I could lower my Seroquel dosage. I really don’t want to do that. Everything has been fine for me with the way my dosage has been; why would I want to change that? I’m petrified of changing my meds or doses. I’ve worked hard to get to the balanced place that I’m at now. The last thing I need is to fuck that up because of a suggestion from someone who isn’t living my life.

Have any of you had a psychiatrist try to alter your meds? How did you handle it? If you agreed to do it, did it turn out well for you?

I hope everyone had a great New Year’s Eve.
-Ashes

Advertisements

I’m sorry that I’ve neglected this blog. Things have been very hectic in my life, though luckily not because of my bipolar disorder. School has been kicking my ass and my family has been having drama.

Every fall and winter I end up “breaking through” my meds. Like many people with bipolar disorder, I also have Seasonal Affective Disorder. Seasonal Affective Disorder (SAD) is commonly known as the winter blues. When the days start to get shorter and darker my moods go haywire. I get extremely depressed and unmotivated. My (very unscientific) theory is that the chemical imbalances in my brain are increased by the changing of the season, which means that my meds can’t control all of my disorder.

I have a lightbox that simulates natural sunlight. All you have to do is turn on the lightbox and sit in front of it for 15-30 minutes, and it helps with the lack of sunlight that causes the mood swings from SAD. This year, however, I’ve been doing much better. I haven’t had to use my lightbox so far, which makes me very happy. Koios and my new place has a ton of windows so I think I’m getting more of the little natural light that remains than I did at our last apartment. I would recommend a lightbox to anyone, even those without SAD. Koios has mentioned that he feels better on the days that I turn it on.

That’s all that’s happening with me. Feel free to comment with other SAD treatments that have worked for you!
-Ashes

I’m Back!

Hey all, just a quick housekeeping note. I’m back! I have the internet again so I’ll be able to post more frequently.

-Ashes

Moving and Motivation

Koios and I moved to a new apartment! This time I decided to do things differently than the other times we’ve moved because of my lack of motivation that comes with bipolar.

I used to never get anything done. I simply could gather the energy to attempt to do what needed to be done. Last time we moved, we packed everything in boxes but I never unpacked most of them. We had boxes that hadn’t been opened in 2 years! I’m so bad at moving that I have boxes in my car from when I moved out of my parents’ house. I want to be done moving so badly that I always half-ass it.

This time, I made sure that we only had 10 boxes. That way I’d have to unpack them before I could move anything else. I found that I have been more thoughtful about where I put stuff in the new place and more selective about the things to give to Goodwill.

It took more time (a lot more time, haha), but I tricked myself into working with my bipolar.

-Ashes

While I was volunteering for my old high school, I got into a discussion with one of the teacher’s wives about starting meds and how it sapped my ability to paint. She had a novel suggestion that I thought I’d share with you guys.

She asked me how large my paintings and mixed media pieces were at the height of my ability, and I told her that they were always very large. She said that maybe I could start painting again using small canvases and work my way up to my old size.

It hit me then that the huge blank space that I was trying to fill had intimidated me to the point that I stopped trying. I’m hoping that this simple change in my art may give me my creativity back.

As I was leaving, my teacher’s wife took me aside and hugged me. She whispered in my ear that she has bipolar as well, and wished me luck. I’ve been shown the necessity of finding other bipolar survivors to bounce ideas off of once again.

Do you have other tips and tricks for people on meds who want to be creative again? Do you work in another medium and need some advice? Leave a comment!

-Ashes

Technical Difficulties

Apparently the WordPress app on my phone hasn’t been posting my entries. How frustrating! I still don’t have the internet so I don’t know when I’ll get them up. I’m not sure if this will go through, but I just wanted to say that I’m alive and that I haven’t abandoned this blog.

I hope everyone is well. Take care of yourselves, alright?

-Ashes

Sorry for the infrequency of my posts. I’ve been dealing with another health problem that eats up much of my time. The good news is that my rheumatoid arthritis led me to write this post!

Although I’m not officially diagnosed, the RA is fucking up my life. My mom has it as well, which leads me to my issue: which do we choose, stable mental health or treatment for physical health?

My mom gave me a bit of her prednisone, a steroid that reduces inflammation and relieves some of the fatigue that comes with RA. (Before anyone says it: yes, we both know that sharing prescribed medication is illegal and possibly dangerous. If you were living my life and had to wait over 2 months to see a specialist when the pain makes you sob everyday, you’d do the same thing.) I looked up the side effects and made sure that the prednisone didn’t interact with any of my other meds, but since I was only taking 1-2mgs a day I figured that any side effects would be manageable. For scale, my mom’s doctors told her to take 10mgs during her pregnancy with my brother. Obviously my dose is rather tiny. I knew that prednisone and other steroids can cause aggression and a short fuse, but I thought that I could handle it.

At first I felt great! I could get things done and felt happy. Sometimes I got a bit “uppity”, where I was almost euphoric, but I ignored it. I took it for a few days before I started noticing negative effects, but after another day I was in a deep depression. It wasn’t like my familiar bipolar-depression, but something foreign and hollow and frightening. I stopped taking the prednisone. I was afraid that it would reawaken my bipolar because of the now-obvious up/down rhythm the prednisone was giving me.

The problem is that I can’t function right now. I’m sleeping through classes and unable to write or take notes for more than 15 minutes. I’m falling behind in my classes because of this.

So what do I do? Which do I choose, my physical functioning or mental health? I haven’t taken the prednisone again but I don’t know what I’m going to do about my classes.

Have any of you had to deal with a dilemma like this? Do you have any advice?

-Ashes